MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL TI-PLASMA/HA 55 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL TI-PLASMA/HA 55 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Catalog Number 75100442
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/18/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a thr surgery, in one (1) polarcup shell ti-plasma/ha 55 non-cem the locking screw does not come off.The procedure was resumed, after a significant delay, with a s+n back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
Section h10: it was reported that during a total hip replacement (thr) surgery, in one (1) polarcup shell ti-plasma/ha 55 non-cem the locking screw does not come off.The procedure was resumed, after a significant delay, with a s+n back-up device.Patient was not injured as consequence of this problem.The complaint sample was returned for investigation.Upon visual inspection, the remaining screw head appeared to be heavily damaged.The other screw has been unscrewed and this screw head appears to be intact.The review of historical complaints for the alleged device revealed no additional similar complaints reported for the same batch, and additional similar complaints for the same product number over the past 12 months with similar failure mode.A review of the product documentation did not detect any deviation that could have contributed to the reported failure mode.A review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.Based on the available information and the performed investigation, the complaint could be confirmed.The root cause for the reported jamming cannot clearly be identified and stays undetermined.The surgical technique (lit no.01620-en (1582) v8 10/21) describes the correct removal of the polarcup plugs using the unidirectional t handle (75023347): "release the plugs by turning the t-wrench in the direction indicated on the plug cover." a worn t-handle is known to contribute to the reported event.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.The need for corrective action is not indicated.Smith+nephew will continue to monitor this device for similar issues.The returned complaint sample will be scrapped.Internal complaint reference number: (b)(4).

Brand Name
POLARCUP SHELL TI-PLASMA/HA 55 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17939379
Report Number9613369-2023-00201
Device Sequence Number6352264
Product Code LZO
UDI-Device Identifier07611996118339
UDI-Public07611996118339
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K122244
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75100442
Device Lot NumberB2124432
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/20/2023
Supplement Date Received by Manufacturer12/08/2023
Initial Report FDA Received Date10/16/2023
Supplement Report FDA Received Date12/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/15/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown